Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 8:20 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 8:20 PM PDT (03:20 UTC)
- Expired
- Sep 4, 2003, 9:15 PM PDT
- In force
- 55 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 050320 SVRVEF CAC071-050415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 817 PM PDT THU SEP 4 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 915 PM PDT * AT 817 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF VIDAL JUNCTION...OR ABOUT 5 MILES SOUTH OF LAKE HAVASU CITY...MOVING SOUTHWEST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING STORM DAMAGING WINDS IN LAKE HAVASU CITY. THE AIRPORT REPORTED A PEAK WIND GUST TO 62 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3410 11460 3429 11415 3448 11442 3447 11466 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:42 PM PDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 4, 4:42 PM PDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 442 PM PDT THU SEP 4 2003 .SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW PRESSURE AREA APPROACHNG THE WEST COAST. && .SHORT TERM...LOTS OF INTERESTING STORMS AROUND THE AREA THIS AFTERNOON SO NOT MUCH TIME TO DRIVEL ON ABOUT THE SCIENCE STUFF. AS DISCUSSED THIS MORNING...STRONG INSTABILITY SUPPORTED A FEW SEVERE THUNDERSTORMS IN THE SOUTHERN ZONES. STRONGEST STORMS SO FAR HAVE BEEN IN THE TWENTYNINE PALMS AREA. SEVERAL REPORTS OF GOLF-BALL SIZED HAIL...WIND DAMAGE AND HEAVY RAIN CAME FROM THAT AREA. ALSO GOT A FEW UNCONFIRMED REPORTS OF FUNNEL CLOUDS TO THE WEST OF THAT LOCATION NEAR YUCCA VALLEY...PROBABLY LANDSPOUT TYPE. ONE HEAVY RAINER SAT NEARLY STATIONARY OVER MOUNTAIN PASS FOR ABOUT AN HOUR. RADAR INDICATED >5 INCHES OF RAIN AND CALTRANS REPORTED FLOODING ALONG THE I-15 AS WELL AS NIPTON ROAD. SEVERAL ACCIDENTS HAVE OCCURRED ASSOCIATED WITH THAT STORM AS WELL. IN THE LAS VEGAS VALLEY...WE HAD A DECENT LVCZ SIGNATURE EARLIER AND AT LEAST THREE DIFFERENT CELLS DISPLAYED RAPID GROWTH AS THEY MOVED OFF THE MOUNTAINS AND INTERSECTED THE CONVERGENCE ZONE. THE BEST ONE VISUALLY WAS OVER ON THE SOUTHWEST SIDE BETWEEN THE BLUE DIAMOND RIDGE AND SPRING VALLEY. BUT THE SEVERE REPORTS HAVE COME FROM THE SOUTH VALLEY AROUND SEVEN HILLS...GREEN VALLEY AND OLD HENDERSON. SPOTTERS IN THOSE AREAS REPORTED 1 DIAMETER HAIL...VERY HEAVY RAIN...AND WINDS IN THE 40-50 MPH RANGE. DIVERGENCE ASSOCIATED WITH JETSTREAK MOVING INTO CENTRAL CALIFORNIA SHOULD SHIFT EAST OF OUR AREA OVERNIGHT. MID-LEVEL TROUGH AXIS IS ALSO FORECAST TO BE DOWNSTREAM BY MORNING. INERTIAL INSTABILITY ALONG THE ANTICYCLONIC SHEAR SIDE OF THE JET COULD KEEP A FEW STORMS GOING INTO THE NIGHT BUT BELIEVE SUPPORT FOR MOST OF THE DEEP CONVECTION WILL DIMINISH RAPIDLY BETWEEN 9PM AND MIDNIGHT. COULD SEE ONE MORE DAY OF CONVETION TOMORROW...THEN THINGS SHOULD BEGIN TO DRY OUT AS WESTERLIES INCREASE AHEAD OF DEVELOPING PAC NW TROUGH. THIS TROUGH APPEARS TO BE PLENTY STRONG ENOUGH TO SCOUR OUT THE SUBTROPICAL MOISTURE AND WILL LIKELY REPRESENT THE END OF THE MONSOON SEASON...AT LEAST FOR SOUTHERN NEVADA. && .LONG TERM...MODELS STILL IN GOOD AGREEMENT FOR THE EXTENDED PERIOD. BIGGEST CONCERN WILL BE THE INCREASING WINDS...AND THE POTENTIAL FOR A DETRIMENTAL IMPACT ON WILDFIRES. THE GOOD NEWS IS THE ENTIRE AREA WILL EXPERIENCE NOTICEABLE COOLING. YAY .LAS...NONE. && RUNK
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 15 hours 3 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 7:27 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0727 PM PDT THU SEP 04 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM JOSHUA TREE CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0217 PM 50 ENE BAKER NV FLASH FLOOD
09/04/03 CLARK HEAVY RAIN OVER MOUNTAIN
PASS ON INTERSTATE 15
CAUSED FLASH FLOODING IN
AND AROUND THAT ARRA.
NIPTON ROAD JUST SOUTH OF
INTERSTATE 15 WAS SHUT DOWN
DUE TO FLOODING.
0230 PM TWENTYNINE PALMS CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0230 PM TWENTYNINE PALMS CA FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAINS BETWEEN JOSHUA
TREE AND TWENTYNINE PALMS
CAUSED FLASH FLOODING ALONG
HIGHWAY 62. THE HIGHWAY WAS
SHUT DOWN FOR SEVERAL
HOURS. FLASH FLOODING WAS
ALSO OBSERVED IN AND AROUND
TWENTYNINE PALMS.
0317 PM HENDERSON NV 1.00 IN HAIL
09/04/03 CLARK
ASGLocal storm report, Sep 4, 7:30 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0730 PM PDT THU SEP 04 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM JOSHUA TREE CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0217 PM 50 ENE BAKER NV FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAIN OVER MOUNTAIN
PASS ON INTERSTATE 15
CAUSED FLASH FLOODING
IN AND AROUND THAT
AREA. NIPTON ROAD JUST
SOUTH OF INTERSTATE 15 WAS
SHUT DOWN DUE TO FLOODING.
0230 PM TWENTYNINE PALMS CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0230 PM TWENTYNINE PALMS CA FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAINS BETWEEN JOSHUA
TREE AND TWENTYNINE PALMS
CAUSED FLASH FLOODING ALONG
HIGHWAY 62. THE HIGHWAY WAS
SHUT DOWN FOR SEVERAL
HOURS. FLASH FLOODING WAS
ALSO OBSERVED IN AND AROUND
TWENTYNINE PALMS.
0317 PM HENDERSON NV 1.00 IN HAIL
09/04/03 CLARK
ASGNearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.